Wisconsin, 2016Hail and Damaging Winds in Wisconsin, June 15, 2016
June 15, 2016 · NWS ARX · 9 events in 3 counties and zones
Thunderstorms developed during the afternoon of June 15th ahead of a cold front. As these storms moved across central Wisconsin, they dropped large hail and produced some damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $27,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed during the afternoon of June 15th ahead of a cold front. As these storms moved across central Wisconsin, they dropped large hail and produced some damaging winds. The largest hail size reported was egg sized south of Big Flats (Adams County). An estimated 70 mph wind gust was reported near Monroe Center (Adams County) which blew down several trees damaged homes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 15, 1:48 PM CST, 57 minutes earlier.
Area forecast discussion, Jun 15, 1:48 PM CST, 57 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
248 PM CDT WED JUN 15 2016
.SHORT TERM...(This evening through Thursday)
Issued at 245 PM CDT Wed Jun 15 2016
watching storms as they march east for the next hours. We expect
the threat to be east of the Clark and Taylor by 330 pm...and the
remaining counties along and north of I-94 by 5 pm. MLCAPE is
building ahead of the surface cold front, from east of KEAU to KONA
and southwest. However...the sunshine and increased mixing depth
is veering much of the flow to westerly in the warm sector with
very little convergence along the front south of a Black River
Falls to Wisconsin Rapids WI line. Further east, the warm front
is located along a line from northeast of KMDZ to KFLD...basically
east of Adams county. Thus the tornado threat with a lower level
curved hodograph has shifted east as well. Thus...young storms
across Clark and Taylor county and lack of convergence further
south dont bode well for severe weather. But, cannot completely rule
it out either. Deeper shear is now in the supercell range...so
will have to watch for a sustained updraft in somewhat more stable
mid-level lapse conditions. an isolated large hail or wind gust
to 60 mph could occur...but we think this will remain very
isolated.
Overnight the cyclone will continue southeast and with it comes the
widespread clouds now seen in MN. It appears the western edge of
the cloud field will be in the KLSE-KRST vicinity by morning with
some pesky cloud and slow dissipation over WI for much of
Thursday.
.LONG TERM...(Thursday night through Wednesday)
Issued at 245 PM CDT Wed Jun 15 2016
With the strong ridging building into place...it appears no impact
weather will take hold through the weekend. the latest trends on
saturday night and sunday are to slow the frontal speed and strong
capping builds in during that period. The 15.12Z GFS MLCIN at
KRST at 4pm Sunday is over 200 J/kg with a 700 mb temperature of
12-14C. This is also supported in the 15.06z GFS and latest 15.12z
ECMWF run. This isnt conducive for rain chances so the slight
chances for rain were removed.
There are suggestions that a number of favorable atmospheric
conditions could be in place for a very warm Fathers Day. A pre-
frontal warm prod of air, stronger capping, and a good low-level
gradient to enhance mixing could lead to highs above current
forecast and guidance. For now, have bumped the Sunday
temperatures about 2-3F above the consensus guidance forecast. It
is still out 4 days.
Sunday night through Tuesday, the larger scale flow transitions
from ridge to northwest flow and troughiness. the cold front
associated with this transition looks to now time through in the
sunday night to monday time frame and with the air mass in place,
could pose a severe weather risk, including heavy rains.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1241 PM CDT Wed Jun 15 2016
The strong June sun helped clear out the morning stratus quickly.
VFR conditions now look to prevail through the evening as a breezy
westerly wind draws in somewhat drier air. The winds look to
diminish some in the evening with loss of daytime heating. During
the overnight hours, as low pressure currently near Duluth slides
into Lower Michigan, low clouds in its wake looks to march
southwestward towards the TAF sites. Brought MVFR stratus into
KLSE around 10Z and IFR stratus into KRST at 12Z. Daytime mixing,
combined with a ridge of high pressure building in Thursday
morning from the west, should help scatter out KRST around 16Z
while bringing ceilings up some at KLSE. KLSE looks to scatter out
Thursday afternoon.
&&
.HYDROLOGY...
Issued at 245 PM CDT Wed Jun 15 2016
The area continues to recover from the overnight heavy rains and
the dry period through Sunday is good news! There will be some
threat for heavy rain again early next week but this should remain
progressive and could change as we approach that Day 5-6 forecast.
Overall...most rivers are falling and county road crews are
working on secondary road washouts and closures.
&&
.ARX Watches/Warnings/Advisories...
WI...None.
MN...None.
IA...None.
&&
SHORT TERM...BAUMGARDT
LONG TERM...BAUMGARDT
AVIATION...AJ
Hazardous weather outlook, Jun 15, 10:13 AM CST, 4 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1113 AM CDT WED JUN 15 2016
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041-
053>055-061-161615-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
BUFFALO-TREMPEALEAU-LA CROSSE-VERNON-CRAWFORD-RICHLAND-GRANT-
1113 AM CDT WED JUN 15 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND WESTERN WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
RUNOFF FROM RECENT HEAVY RAINS WILL KEEP WATER LEVELS HIGH ON SOME
RIVERS AND STREAMS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORM CHANCES RETURN FOR LATER SATURDAY NIGHT THROUGH
TUESDAY. IT IS TOO EARLY AT THIS TIME TO DISCERN THE SEVERE
WEATHER POTENTIAL WITH THESE STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
WIZ017-029-034-042>044-161615-
TAYLOR-CLARK-JACKSON-MONROE-JUNEAU-ADAMS-
1113 AM CDT WED JUN 15 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED ALONG AND NORTH OF INTERSTATE
94...MAINLY BETWEEN 1 AND 4 PM. GUSTY WINDS...SMALL HAIL AND
LIGHTNING WILL BE THE MAIN HAZARDS WITH THE STORMS.
HOWEVER...THERE IS A SMALL CHANCE THAT A STORM OR TWO COULD
PRODUCE DAMAGING WINDS OR LARGE HAIL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORM CHANCES RETURN FOR LATER SATURDAY NIGHT THROUGH
TUESDAY. IT IS TOO EARLY AT THIS TIME TO DISCERN THE SEVERE
WEATHER POTENTIAL WITH THESE STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED...THOUGH ANY REPORTS OF
STRONG WINDS OR HAIL WOULD BE APPRECIATED.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
AJ
In the hours before
Special weather statement, Jun 15, 12:48 PM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
148 PM CDT WED JUN 15 2016
WIZ017-029-151945-
TAYLOR-CLARK-
148 PM CDT WED JUN 15 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE WESTERN
PORTIONS OF TAYLOR AND CLARK COUNTIES BY 245 PM...
AT 142 PM CDT...RADAR INDICATED A LINE OF SCATTERED THUNDERSTORMS
EXTENDING FROM LADYSMITH TO 5 MILES EAST OF EAU CLAIRE...MOVING EAST
AT 25 MPH.
THESE STORMS ARE EXPECTED TO INTENSIFY AS THEY MOVE INTO TAYLOR AND
CLARK COUNTIES, CAPABLE OF PRODUCING HAIL UP TO PENNY SIZE AND WINDS
IN EXCESS OF 40 MPH. ONE OR TWO STORMS COULD EVEN BECOME SEVERE.
LOCATIONS THAT MAY BE IMPACTED BY 245 PM INCLUDE...
THORP...GREENWOOD...OWEN...JUMP RIVER...LONGWOOD...RESEBURG...
WILLARD...WITHEE...GILMAN...LUBLIN...PERKINSTOWN...SEVEN SISTER
MOUNDS...TIOGA...ROCK DAM LAKE...MEAD LAKE AND POLLEY.
BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION
STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.
LAT...LON 4456 9053 4459 9092 4538 9092 4537 9045
TIME...MOT...LOC 1842Z 268DEG 22KT 4563 9104 4470 9118
AJ
Special weather statement, Jun 15, 1:20 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
220 PM CDT WED JUN 15 2016
WIZ033-034-152015-
TREMPEALEAU-JACKSON-
220 PM CDT WED JUN 15 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JACKSON AND
NORTHEASTERN TREMPEALEAU COUNTIES...
AT 218 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
OSSEO...OR 10 MILES NORTH OF WHITEHALL...MOVING EAST AT 25 MPH.
THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO PENNY SIZE AND WINDS
IN EXCESS OF 40 MPH. HOWEVER...THIS STORM MAY INTENSIFY AND BECOME
SEVERE.
LOCATIONS IMPACTED INCLUDE...
FAIRCHILD...YORK...NORTHFIELD...MERRILLAN... ALMA CENTER...LEVIS...
PIGEON FALLS...PLEASANTVILLE... REQUA AND NORTH BRANCH.
BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION
STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.
LAT...LON 4451 9092 4451 9080 4442 9080 4442 9079
4440 9079 4441 9133 4459 9134 4460 9105
4460 9092
TIME...MOT...LOC 1918Z 269DEG 20KT 4450 9124
AJSpecial weather statement, Jun 15, 1:45 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
245 PM CDT WED JUN 15 2016
WIZ017-029-152100-
TAYLOR-CLARK-
245 PM CDT WED JUN 15 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLARK AND SOUTHERN
TAYLOR COUNTIES THROUGH 4 PM...
AT 243 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 13 MILES WEST OF MEDFORD TO TIOGA
AND NORTH BRANCH. MOVEMENT WAS EAST AT 25 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING HAIL UP TO PENNY SIZE AND
WINDS IN EXCESS OF 40 MPH. ONE OR TWO STORMS COULD EVEN BECOME
SEVERE.
THESE STORMS WILL BE NEAR...
MEDFORD AROUND 315 PM CDT.
DORCHESTER AND DORCHESTER AROUND 320 PM CDT.
NEILLSVILLE AROUND 325 PM CDT.
SHORTVILLE AROUND 335 PM CDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE SHERWOOD...COLBY...
LYNN...LONGWOOD AND RESEBURG.
BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION
STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.
LAT...LON 4512 9004 4512 9020 4503 9020 4503 9031
4442 9032 4442 9080 4451 9080 4451 9092
4470 9092 4523 9067 4528 9005
TIME...MOT...LOC 1943Z 269DEG 21KT 4516 9062 4447 9095
AJThunderstorm Wind, Jackson
- When
- June 15, 2:45 PM CST
- Where
- Jackson County, 2.09 mi W of City Pt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 44.344, -90.362
Trees were damaged at the intersection of State Highway 54 and Bartell Road west of City Point.
Hail, Juneau
- When
- June 15, 3:35 PM CST
- Where
- Juneau County, 0.5 mi W of New Miner
- Measured
- 1.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 44.170, -90.040
Golfball sized hail was reported northeast of Necedah.
Hail, Juneau
- When
- June 15, 3:36 PM CST
- Where
- Juneau County, 2.1 mi ESE of New Miner
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.160, -89.990
Quarter sized hail was reported northeast of Necedah.
Hail, Adams
- When
- June 15, 3:45 PM CST
- Where
- Adams County, Monroe Center
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 44.120, -89.950
Quarter sized hail fell in Monroe Center.
Thunderstorm Wind, Adams
- When
- June 15, 3:47 PM CST to 3:51 PM CST
- Where
- Adams County, 0.13 mi S of Monroe Center to 2.51 mi SE of Monroe Center
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 44.118, -89.950
An estimated 70 mph wind gust occurred near Monroe Center. Several trees were blown down near Petenwell Lake and in Monroe Center. Some of these trees landed on houses in Monroe Center. Power lines were also taken down by the storm.
Hail, Adams
- When
- June 15, 3:49 PM CST
- Where
- Adams County, 3.63 mi SW of Big Flats
- Measured
- 1.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 44.090, -89.860
Half dollar sized hail fell southwest of Big Flats.
Hail, Adams
- When
- June 15, 3:56 PM CST
- Where
- Adams County, 0.85 mi SW of Big Flats
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.110, -89.810
Quarter sized hail was reported in Big Flats.
Hail, Adams
- When
- June 15, 3:58 PM CST
- Where
- Adams County, 4.15 mi S of Big Flats
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 44.060, -89.800
Egg sized hail was reported south of Big Flats.
Hail, Adams
- When
- June 15, 4:01 PM CST
- Where
- Adams County, 3.06 mi ESE of Arkdale
- Measured
- 1.25 in hail
- Reported by
- Storm Chaser
- Coordinates
- 44.020, -89.820
Golfball sized hail was reported north of Friendship.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oklahoma, June 15 to 17, 20162 deaths · 29 injured · 14 events
- Heat in Oklahoma, June 15 to 20, 201641 injured · 1 event
- Hail and Damaging Winds in Kentucky, June 15, 20161 death · 1 injured · $265,000 · 70 kt wind · 16 events
- Damaging Winds in Tennessee, June 15, 20163 injured · $302,000 · 58 kt wind · 83 events
- Dust Storm in Texas, June 15, 20161 death · 1 event
- Flash Flood and Flooding in Indiana, June 15, 2016$247,000 · 1 in hail · 29 events
- Hail and Damaging Winds in Illinois, June 15, 2016$364,000 · 1 in hail · 15 events
- Flash Flood and Hail in Tennessee, June 15, 2016$250,000 · 1 in hail · 8 events
- Hail and Damaging Winds in Alabama, June 15 to 17, 20161 injured · 1.75 in hail · 50 events
- Hail and Damaging Winds in Texas, June 15, 2016$75,000 · 2.75 in hail · 15 events
- Damaging Winds in Alabama, June 15, 2016$32,000 · 61 kt wind · 30 events
- Hail and Damaging Winds in Michigan, June 15, 2016$85,000 · 1.75 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642102, 642087, 642086, 642101, 642089, 642110, 642094, 642096, 642100.